Thunderstorm Wind, Aroostook
- When
- August 18, 5:30 PM EST
- Where
- Aroostook County, Allagash
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 47.080, -69.050
Thunderstorm wind gusts were estimated at 60 mph.
An isolated severe thunderstorm developed across northwest Aroostook county in advance of a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
An isolated severe thunderstorm developed across northwest Aroostook county in advance of a slow moving cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 18, 2:46 PM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 346 PM EDT MON AUG 18 2008 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS NORTHERN AND CENTRAL MAINE TONIGHT AND THEN CROSS DOWNEAST MAINE EARLY TUESDAY. SHOWERS AND THUNDERSTORMS WILL PRECEDE AND ACCOMPANY THE FRONT THIS EVENING AND INTO TONIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE. HIGH PRESSURE WILL START TO BUILD INTO THE REGION LATER TUESDAY THROUGH MID WEEK. && .NEAR TERM /UNTIL 7 PM THIS EVENING/... MAIN FOCUS IS CONVECTION W/MAIN LINE OF TSTMS FIRING AHEAD OF COLD FRONT ACROSS SOUTHERN OTTAWA AND ONTARIO IN CANADA. THIS LINE IS MOVG SLOWLY ENE PER LATEST SATELLITE IMAGERY. LATEST PROJECTIONS WOULD BRING INITIAL CONVECTION W/SQUALL LINE DEVELOPMENT INTO NORTHERN AND WESTERN MAINE BY AROUND 20Z OR SO AND THEN PROPAGATE E INTO THE EVENING. THE MAIN AREA OF CONCERN IS NORTHERN AND CENTRAL SECTIONS. DOWNEAST AND COASTAL AREAS GETTING INTO SLY FLOW WHICH HAS KEPT THINGS MORE STABLE ABV THE SFC. THIS AREA NEEDS TO BE WATCHED AS AREA OF RICH DEWPOINTS POOLING ACROSS NYS AND VT LOOK TO GET ADVECTED INTO THE CENTRAL AND DOWNEAST AREAS BY THE EVENING. SPC IS MONITORING THE CWA FOR A POSSIBLE WATCH FOR LATER THIS AFTERNOON THROUGH THE EVENING. MAIN SEVERE THREAT WILL BE THE POSSIBILITY OF DAMAGING WIND GUSTS AND LARGE HAIL. CANNOT RULE THE POTENTIAL FOR SOME STMS TO ROTATE GIVEN LATEST NAM12/LAPS SOUNDINGS SHOWING DIRECTIONAL SHEAR IN THE LLVLS. MUCAPES INCREASING TO 1500 J/KG ATTM ACROSS THE NORTH AND WEST W/MLCAPES MORE AROUND 500-1000 J/KG JUST SW OF THE CWA. THEREFORE...TWEAKED THE GRIDS/ZFP TO REFLECT LIGHT ACTIVITY MOVING ACROSS NORTHERN AND WESTERN AREAS. ADJUSTED TEMPS UP FOR THE REMAINDER OF THE AFTERNOON. ACTIVITY WILL CONTINUE UP THROUGH MIDNIGHT AND THIS WILL BE REFLECTED IN THE SHORT TERM SECTION BELOW. && .SHORT TERM /7 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... ABOVE REFERENCED SQUALL LINE WILL CONTINUE TO PRESS EAST ACROSS NORTHERN AND CENTRAL MAINE THROUGH THE EVENING HOURS. EXPECT POSSIBILITY OF DAMAGING WIND GUSTS AND LARGE HAIL TO CONTINUE WELL INTO THIS EVENING AS THE FRONT PRESSES EAST. THE FRONT WILL CONTINUE TO MOVE EAST INTO DOWNESAT MAINE AFTER MIDNIGHT. THE FRONT WILL STILL LINGER ACROSS DOWNEAST MAINE INTO TUESDAY MORNING WITH THE CONTINUED CHANCE FOR SHOWERS INTO TUESDAY MORNING. TUESDAY WILL BE MUCH COOLER BEHIND THE COLD FRONT WITH TEMPERATURES MAINLY IN THE 60S TO NEAR 70. WITH THE UPPER TROUGH STILL LINGERING ACROSS THE REGION EXPECT QUITE A BIT OF STRATOCU TO DEVELOP WITH THE COLD AIR ALOFT ESPECIALLY ACROSS NORTHERN AREAS. FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT EXPECT MAINLY DRY WEATHER CONDITIONS AS HIGH PRESSURE CONTINUE TO SETTLE ACROSS THE REGION. && .LONG TERM /THURSDAY THROUGH MONDAY/... HIGH PRESSURE WILL CROSS THE REGION THURSDAY THROUGH SATURDAY BRINGING GENERALLY MOSTLY CLEAR TO PARTLY CLOUDY SKIES TO THE REGION. HIGH PRESSURE SHOULD THEN MOVE TO THE EAST EARLY SUNDAY...WITH A COLD FRONT APPROACHING LATER SUNDAY...THOUGH THE EXACT TIMING OF THE FRONT IS STILL UNCERTAIN. CLOUD COVER WILL INCREASE IN ADVANCE OF THE FRONT SUNDAY...WITH INCREASING CHANCES OF SHOWERS/THUNDERSTORMS LATER SUNDAY. THE COLD FRONT SHOULD CROSS THE REGION MONDAY WITH A CONTINUING CHANCE OF SHOWERS/THUNDERSTORMS. HIGH TEMPERATURES WILL BE AT ABOVE NORMAL LEVELS THURSDAY THROUGH SUNDAY...WITH NEAR NORMAL LEVEL TEMPERATURES MONDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... SQUALL LINE WILL BE MOVING INTO NORTHWEST MAINE EARLY THIS EVENING AND THEN CONTINUE ACROSS THE REMAINDER NORTHERN AND CTRL ZONES. VFR CONDITIONS TO START BUT EXPECT THE POSSIBILITY OF MVFR IN DEVELOPING SHOWERS AND TSTMS THIS EVENING. MAINLY VFR CONDITIONS WILL RETURN FOR MOST OF TUESDAY WITH A GUSTY NORTHWEST WIDN EXPECTED. GENERALLY VFR CONDITIONS ARE EXPECTED THURSDAY THROUGH SATURDAY WITH HIGH PRESSURE CROSSING THE REGION. HOWEVER...PATCHY FOG COULD LOCALLY LOWER VISIBILITIES AT NIGHT DURING THIS TIME. && .MARINE... NEAR TERM: WIND/SEAS WILL REMAIN BELOW SCA LEVELS THROUGH THE NEAR TERM. SHORT TERM: WINDS/SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS THURSDAY THROUGH SATURDAY. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT SHORT TERM...DUDA LONG TERM...NORCROSS AVIATION...HEWITT MARINE...HEWITT/DUDA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 336 PM EDT MON AUG 18 2008 MEZ001>006-010-011-015-031-191945- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- SOUTHERN PISCATAQUIS- 336 PM EDT MON AUG 18 2008 ...SEVERE THUNDERSTORM WATCH 838 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. MEZ016-017-029-030-032-191945- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-NORTHERN WASHINGTON- 336 PM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-070-191945- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO 40 NM- 336 PM EDT MON AUG 18 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Caribou radar (KCBW), 150 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2008Every state in 2008This day in weather historyWarnings in Maine, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129990.